Alabama, 2024

Damaging Winds in Alabama, August 30, 2024

August 30, 2024 · NWS HUN · 2 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon hours, and dissipated shortly after sunset. A couple of the thunderstorms were strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms developed during the afternoon hours, and dissipated shortly after sunset. A couple of the thunderstorms were strong to severe. One storm knocked down power lines and leaned power poles in northern Madison County, resulting a power outage of about 700 residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 30, 1:38 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 30, 1:38 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
238 PM CDT Fri Aug 30 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Remainder of the afternoon and tonight)
Issued at 238 PM CDT Fri Aug 30 2024

There have been no significant adjustments to the forecast for
the remainder of the afternoon since the update earlier this
morning, as current trends in radar data suggest that the coverage
of afternoon showers and storms will remain most concentrated
across both northwest and northeast AL (with a comparatively lower
coverage through the central portion of the CWFA). As a result,
temperatures will be warmest in locations that do not experience
cloudiness or other impacts from convective precipitation, and may
reach or exceed 100F in the Huntsville/Decatur areas once again.

A consensus of guidance from the 12Z global models suggests that
the 500-mb anticyclone (centered to our immediate east) will begin
to weaken overnight in response to gradual amplification of a
northern stream trough over the Upper MS Valley, and this will
allow for a modest increase in both SW flow aloft and a southerly
jet in the low-levels. Outflow-initiated showers and thunderstorms
in our region may persist a bit longer into the evening hours
under these conditions, and we have maintained a 20-40% POP
through 6Z in line with high-res model solutions. Present
indications are that lingering evening convection will gradually
dissipate after Midnight, with development of patchy fog possible
(especially in locations that receive measurable rainfall) between
6-12Z as temps descend into the u60s-l70s.

&&

.SHORT TERM...
(Saturday through Monday night)
Issued at 238 PM CDT Fri Aug 30 2024

It still appears as if the general synoptic environment will
become more conducive for the development of showers and
thunderstorms tomorrow, as the subtropical ridge to our east
weakens further and gradually migrates toward the southeastern
Atlantic Coast. Based on this (and the presence of a moist and
sufficiently unstable airmass across the region), we have
indicated a medium-high (60-80%) POP tomorrow afternoon, with
expectations that initial development will occur a bit earlier
than today (16-18Z). Forecast soundings depict thermodynamic
profiles similar to the past few days, featuring MLCAPE of
1000-2000 J/kg and steep lapse rates in the low-levels (presuming
that temperatures warm quickly into the lower 90s late tomorrow
morning). Thus, a few of the stronger afternoon cells will be
capable of producing locally damaging microburst winds up to 50-60
MPH. In light of the more favorable synoptic environment, we
expect showers and thunderstorms to persist into the evening hours
before gradually dissipating early Sunday morning as temps fall
into the u60s-l70s.

During the day on Sunday, a surface trough/prefrontal wind shift
axis is predicted to track southward through the TN Valley and may
initiate another round of showers and thunderstorms from late
morning into the afternoon hours. Both coverage and intensity of
this convection may be muted by widespread morning cloud cover,
but we have maintained a 50-60% POP nonetheless, with highest
values south of the TN River. Lingering thunderstorm activity
south of the TN River will dissipate rather quickly after sunset
Sunday evening as a slightly drier airmass begins to spread
southward into the region, with temps falling into the m-u 60s for
most of the area by Monday morning. It appears as if the leading
edge of the true cooler/drier (modified North Pacific) airmass in
the wake of the front will not penetrate as far south as our
forecast area either Monday or Monday night, and we will retain a
low POP for showers and storms across the southeastern portion of
the forecast area during this timeframe.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 118 AM CDT Fri Aug 30 2024

Shower/storm chances will increase Tuesday as the front stalls
south of us. A secondary frontal boundary is forecast to set up
north of us Tuesday, bringing increased chances of storms (40-60%)
by Tuesday afternoon with the assistance of diurnal heating. This
unsettled pattern will continue through the work week, with daily
chances (30-60%) of showers/storms. High temperatures during this
time are forecast to peak in the mid 80s to low 90s with heat
indices in the 90s. Low temperatures are forecast to drop into the
60s to 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Fri Aug 30 2024

Diurnal convection has begun to develop across portions of the TN
Valley early this aftn, but present indications are that storm
coverage later today will be highest across the far northwestern
and northeastern portions of the forecast area. Thus, with low
confidence in impacts at either HSV or MSL, we have not included
any TEMPO groups in the 18Z TAFs. However, similar to yesterday,
amendments and AWWs (for lightning/wind gusts) may be required on
short notice. Away from storms, VFR conditions will exist with
few-sct high-based Cu and an increasing coverage of Ci. A few
outflow-driven showers and storms may linger beyond 0Z and into
the late evening hours, but a general trend of decreasing coverage
is anticipated overnight. Patchy BR/FG may also develop in a few
locations btwn 6-13Z (particularly those that receive rainfall),
but vsby reductions have not been introduced at this point. Lgt
SSW flow will resume by 15Z, with redevelopment of a few SHRA/TSRA
possible prior to the end of the valid TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...HC
AVIATION...70/DD

In the hours before

Special weather statement, Aug 30, 2:33 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
333 PM CDT Fri Aug 30 2024

ALZ003-302100-
Franklin AL-
333 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN COUNTY
THROUGH 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 12 miles southwest of Russellville, moving southeast at
5 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hodges, Duketon, Spruce Pine, Atwood, and Little Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8791 3441 8770 3431 8776 3431 8799
      3436 8804
TIME...MOT...LOC 2033Z 308DEG 6KT 3440 8791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAD
Special weather statement, Aug 30, 2:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
335 PM CDT Fri Aug 30 2024

ALZ001-002-302115-
Lauderdale AL-Colbert AL-
335 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAUDERDALE AND
SOUTHWESTERN COLBERT COUNTIES THROUGH 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 10 miles west of Tuscumbia, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Red Rock, Posey Loop, Pride Landing,
New Bethel, Crooked Oak, Colbert Heights, and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3483 8784 3468 8762 3457 8780 3457 8786
      3458 8791 3470 8803
TIME...MOT...LOC 2035Z 308DEG 6KT 3468 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Aug 30, 2:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
348 PM CDT Fri Aug 30 2024

ALZ003-302115-
Franklin AL-
348 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN COUNTY
THROUGH 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Red Bay, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Bay, Vina, and Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 8817 3447 8815 3447 8805 3432 8800
      3432 8817
TIME...MOT...LOC 2048Z 176DEG 7KT 3433 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAD

The radar

The Columbus AFB radar (KGWX), 102 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 30, 2:55 PM CST
Where
Colbert County, 0.89 mi NW of Barton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
34.740, -87.890

A power pole was knocked over at 8895 Mt. Mills Street. Time was estimated from radar.

Thunderstorm Wind, Madison

When
August 30, 6:02 PM CST
Where
Madison County, 0.57 mi E of Hazel Green
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.930, -86.570

Lots of power line down or leaning in Hazel Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212659, 1212658.